Minnesota, 2017

Damaging Wind in Minnesota, September 24, 2017

September 24, 2017 · NWS FSD · 1 event in 1 county or zone

Strong winds were a result of a small cluster of storms moving along the Iowa/Minnesota border late in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong winds were a result of a small cluster of storms moving along the Iowa/Minnesota border late in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 24, 1:45 PM CST, 44 minutes earlier.

Area forecast discussion, Sep 24, 1:45 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
245 PM CDT Sun Sep 24 2017

.SHORT TERM...(This evening through Monday)
Issued at 234 PM CDT Sun Sep 24 2017

This slow to evolve weekend system is finally beginning to push a
cold front eastward into Minnesota and Iowa this afternoon.
Temperatures in the 80s will quickly be wiped away through the
afternoon, as we've seen in Sioux Falls where temperatures dropped
nearly 10 degrees in 20 minutes.

MLCAPE values ahead of this boundary have pushed 500 to 1000 J/KG
and a very narrow corridor of enhanced effective shear right along
and in the post frontal regime pushing 35 knots, no surprise we've
had isolated storms show signs of rotation this afternoon. All-in-
all the severe storm risk should stay isolated this afternoon,  but
we'll have to watch for a few bursts of wind thanks to entrainment
of dry air aloft and sharp increase of wind within the 800:700 mb
layer on the backside of this activity. Marginally severe hail will
also be possible.

Further west, elongated north-south band of showers is slowly
eroding as dry air advection in the 700:600 mb layer is causing
some detrimental effects.  This band will continue to ever slowly
drift east this afternoon, but rain amounts have trended downward.

With the 850 mb baroclinic zone stuck overhead this evening and
overnight, the area will remain a prime zone for additional showers
to move across the area overnight. Next area of rain already already
becoming developed over NW Kansas and SW Nebraska this afternoon.
This rain should continue to lift northeast after dark, supported by
the right entrance region of the upper jet and another pocket of
higher moisture moving northeast. Instability is fairly meager
overnight, but sufficient for a continued isolated to scattered
thunder wording, highest over the SERN half of the CWA. Rainfall
amounts have trended downward over the forecast area (especially
east of I-29), due to the diminishing instability.

With the front southeast of the area on Monday, it will feel like a
completely different season all together.  Abundant cloud cover,
showery conditions, and breezy west to northwest winds, and
temperatures struggling to reach 60 will make it feel more like
Fall.  Overnight rains will race northeast by mid-morning, and in
all likelihood there may be a break in precipitation through mid-day.

The primary upper trough will eject northeast late on Monday
afternoon and Monday evening.  Guidance suggesting an additional
band of rain forms over central Nebraska and advects over the area
late afternoon and evening.  Minimal instability with this activity so
will leave thunder out from the forecast.

.LONG TERM...(Monday night through Sunday)
Issued at 234 PM CDT Sun Sep 24 2017

Through the medium and extended forecast, it looks like we'll
finally dry out by Tuesday with high pressure in the region.
Temperatures through mid-week will fall below normal into the 60s.
This dry weather will continue through the end of the week as mid-
level heights build.  By next weekend it's possible to see a few
above normal temperatures; only in the upper 60s for this time of
the year.

The next chance for rain holds off until next weekend, but model
differences prevent any wholesale forecast changes.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday morning)
Issued at 238 PM CDT Sun Sep 24 2017

Scattered thunderstorms will be present this afternoon east of I-29.
These are expected to weaken and move out of the area after
25/0000z. Winds will generally be in the 10 to 15 kt range
throughout the next 24 hours, keeping fog chances low, but low
ceilings will spread east throughout the evening and overnight,
bringing IFR conditions to airfields. Scattered thunderstorm chances
will ramp back up overnight roughly after 25/0600z through mid-
Monday morning as more moisture moves in from the south.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...LMV
Hazardous weather outlook, Sep 24, 11:32 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1232 PM CDT Sun Sep 24 2017

SDZ038-050-052-053-057>059-063-064-251745-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix-
Douglas-
1232 PM CDT Sun Sep 24 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and a few thunderstorms will continue this
afternoon and move back northward into the area overnight. Severe
storms are not expected, however locally heavy rain may lead to
ponding water.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and a few thunderstorms continue into Monday and
move east of the area Monday night. Severe storms are not
expected. However, be aware of the potential for moderate rainfall
and localized ponding of water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

MNZ071-072-097-098-SDZ039-040-054>056-060>062-065>070-251745-
Lincoln MN-Lyon MN-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake-
Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-
1232 PM CDT Sun Sep 24 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop this afternoon. While the
risk of severe storms is low, an isolated storm or two may produce
small hail and brief gusty winds.

More widespread rain will move into the area overnight. Severe
weather is not anticipated, but moderate rainfall amounts could
lead to ponding water.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and a few thunderstorms continue into Monday and
move east of the area Monday night. Severe storms are not
expected. However, be aware of the potential for moderate rainfall
and localized ponding of water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014-
SDZ071-251745-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon-
Dakota-Union-
1232 PM CDT Sun Sep 24 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will develop this afternoon. Isolated
strong to perhaps a severe storm or two is possible. The primary
risks will be marginally severe hail and 50 mph wind gusts.

Scattered showers and thunderstorms continue overnight, however
severe storms are not expected. Moderate rainfall may lead to
minor ponding of water.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and a few thunderstorms continue into Monday and
move east of the area Monday night. Severe storms are not
expected. However, be aware of the potential for moderate rainfall
and localized ponding of water.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Sep 24, 8:30 AM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT SUN SEP 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       SINAI                   44.25N 97.04W
09/24/2017  M2.20 INCH       BROOKINGS          SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

The radar

The Sioux Falls radar (KFSD), 76 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nobles

When
September 24, 2:29 PM CST
Where
Nobles County, 1.47 mi NNE of Rushmore
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.640, -95.790

Measured by Minnesota DOT remote weather sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720937.